Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Raleigh, NC

May 25, 2001Orange County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2001, 4:29 PM EDT for Orange County, Person County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2001, 4:29 PM EDT (20:29 UTC)
Expired
May 25, 2001, 5:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS52 KRAH 252031
SVRRAH
NCC135-145-252100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ROXBORO...OR ABOUT 12
  MILES NORTH OF HILLSBOROUGH...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
   ROXBORO 
   BUSHY FORK 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$
SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:28 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 2:28 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT FRI MAY 25 2001

NEAR TERM...
SURFACE OBS ARE GIVING MIXED SIGNALS FOR INITIATION OF DEEP
CONVECTION THIS AFTERNOON.  AREAS OF LOW DEW POINT AIR SOUTH AND
EAST WILL INHIBIT CONVECTIVE GROWTH.  VISIBLE SATELLITE IMAGERY
SHOW A PATTERN OF CLOUD STREETS INDICATING A STABLE LAYER...LIKELY
CAPPING CONVECTION AT THIS TIME IN THE EASTERN 2/3RDS.  EASTERN EDGE
OF THIS CAPPING STABLE LAYERS APPEARS TO BE JUST EAST OF I-95.

WITH THE COLD FRONT DRIFTING EAST OF THE MOUNTAINS THIS
EVENING...THE BROAD CONVERGENCE ZONE OVER CENTRAL NC IS EXPECTED TO
SHARPEN AS DEPICTED BY THE LATEST RUC OUTPUT.  THIS SHOULD PROVIDE
SUFFICIENT LIFT...THOUGH QUESTIONABLE AMOUNTS OF MOISTURE...FOR DEEP
CONVECTION AND A LINK TO STRONGER DYNAMICS ALOFT.  A 40-60 PERCENT
CHANCE OF RAIN FROM SHOWERS AND THUNDERSTORMS WILL BE ADVERTISED FOR
TONIGHT...WITH A CONTINUED MENTION OF POSSIBLE SEVERITY AND AN
EXPECTED WATCH FROM SPC.

SATURDAY...
ANOTHER SHORT WAVE ROUNDING THE BEND FROM THE GREAT PLAINS SHOULD
ARRIVE AT MAX HEATING TIME AGAIN SATURDAY FOR THE POTENTIAL OF
STRONG...POSSIBLY SEVERE...THUNDERSTORMS.  HOWEVER...AS THE CASE
TODAY...THE PRIMARY MOISTURE SOURCE REGIONS...GULF AND GULF STREAM
ATLANTIC...REMAINED "RIDGED OFF" AT 850 MB.  A LIMITED LOW LEVEL
MOISTURE SUPPLY SHOULD KEEP CONVECTION SCATTERED RATHER THAN
WIDESPREAD FOR SATURDAY.

SUNDAY AND BEYOND...
MODELS TEND TO STABILIZE THE AIRMASS FOR SATURDAY NIGHT AND SUNDAY.
PREDOMINANT WESTERLY COMPONENT AT 850 MB SHOULD KEEP DEEP CONVECTION
WIDELY SCATTERED LATE SUNDAY AND EARLY SUNDAY NIGHT.  THE UPPER
LEVEML LOW AND ASSOCIATED COLD POOL DRIFT NORTHWARD STARTING MONDAY
THAT AGAIN SHOULD KEEP DEEP CONVECTION WIDELY SCATTERED AND LIMITED
TO LATE DAY HOURS.  MAX/MIN TEMPERATURES WILL STAY CLOSE TO
CLIMATOLOGY.

.RAH...NONE.

RFG

In the hours before

Special weather statement, May 25, 11:10 AM EDT, 5 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-252200-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT FRI MAY 25 2001

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA BETWEEN 2 PM AND 10 PM THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL
NORTH CAROLINA INCLUDING THE TRIAD...AND ESPECIALLY THE
RALEIGH-DURHAM...AND FAYETTEVILLE AREAS FROM MID AFTERNOON TO THE
LATE EVENING HOURS. SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT
ANY THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
WARM SOUTHERLY WINDS WILL CONTINUE OVER THE AREA AHEAD OF A COLD
FRONT AND STRONG UPPER LEVEL WINDS.  THE COLD FRONT WILL MOVE INTO
CENTRAL NORTH CAROLINA THIS EVENING.  NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THIS
AFTERNOON AND CONTINUE IN THE EAST THROUGH THIS EVENING.  THE
STRONGEST AND MOST PERSISTENT STORMS ARE LIKELY NEAR A LINE FROM
LAURINBURG THROUGH FAYETTEVILLE TO THE RALEIGH-DURHAM AND
OXFORD-HENDERSON AREAS.

.HAZARDOUS WEATHER DETAILS...
COOLER AIR AND STRONGER WINDS ALOFT WILL MAKE THE ATMOSPHERE
INCREASINGLY UNSTABLE THIS AFTERNOON. THIS WILL CREATE A FAVORABLE
ENVIRONMENT FOR STRONG TO POSSIBLY SEVERE STORMS. THE GREATEST
THREAT IS EXPECTED TO BE BETWEEN 2 PM AND 10 PM. STRONG DOWNBURST
WINDS IN EXCESS OF 60 MPH AND HAIL NEAR 1 INCH OR GREATER IN
DIAMETER WILL BE THE MAIN DANGERS WITH THESE STORMS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR POSSIBLE
SEVERE WEATHER WATCHES AND WARNINGS.

RFG
Special weather statement, May 25, 1:40 PM EDT, 2 hours 49 minutes before
NCZ010-011-026>028-041>043-077-078-088-089-252330-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI MAY 25 2001

CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-JOHNSTON-NASH-SAMPSON-
WAKE-WARREN-WAYNE-WILSON-

...SMOKE FROM FLORIDA FOREST FIRES IS DRIFTING NORTH TOWARD CENTRAL
EASTERN NORTH CAROLINA AND IS APT TO CAUSE REDUCED VISIBILITY AND
POOR AIR QUALITY THIS EVENING...

SMOKE FROM FOREST FIRES IN NORTHERN FLORIDA IS DRIFTING NORTHWARD ON
SOUTHERLY WINDS THIS AFTERNOON.  THE DENSE SMOKE PLUME HAS DRIFTED
THROUGH THE COASTAL PLAIN OF SOUTH CAROLINA CAUSING SURFACE
VISIBILITY TO DROP TO ONE HALF MILE IN SOME PLACES.  THE SMOKE PLUME
IS ON A COURSE TO ARRIVE NEAR FAYETTEVILLE AND CLINTON BY 500 PM
THIS EVENING...SMITHFIELD AND GOLDSBORO BY 600 PM...AND MAY CONTINUE
NORTHWARD TO AFFECT AREAS FROM NEAR RALEIGH TO TARBORO AND ROANOKE
RAPIDS LATER THIS EVENING.

SHOWERS AND THUNDERSTORMS MAY WASH OUT AND DILUTE THE SMOKE PLUME
BEFORE IT ARRIVES OR MAY PUSH THE PLUME FURTHER EAST.  BUT RESIDENTS
IN THE AREAS FROM RALEIGH AND FAYETTEVILLE EAST THROUGH THE COASTAL
PLAIN...INCLUDING AREAS ALONG INTERSTATE 9M5...SHOULD BE AWARE OF THE
POTENTIAL OF REDUCED VISIBILITY AND POOR AIR QUALITY DUE TO SMOKE
THIS EVENING.

PEOPLE WITH RESPIRATORY PROBLEMS MAY WANT TO STAY INDOORS THIS
EVENING UNTIL THIS SMOKE EPISODE HAS PASSED.

RFG
Local storm report, May 25, 4:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
422 PM EDT FRI MAY 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    PINETOPS                  NC   .75 INCH HAIL
05/25/01   EDGECOMBE                      *** 0 DEAD, 0 INJ ***
                                          DIME SIZE HAIL IN PINETOPS
                                          REPORTED BY LADW
                                          ENFORCEMENT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.